Caution: Medications May Cause Problems During Exercise

In our current western culture, it seems that many–if not most of us are taking some sort of medication.  In 2007-2008, 1 out of every 5 children and 9 out of 10 older Americans reported using at least one prescription drug in the past month.  You may have thought about how these medications interact with one another.  But have you thought about how your medications may interact with exercise?  Both prescription and over-the-counter medications can have a significant effect on your workout.  Here are some of the more common medications that can change the way you experience exercise.

May Cause Drowsiness: A whole host of medications from pain killers to cold medications (especially antihistamines) to blood pressure medicines can cause drowsiness. Often the medication will have a label that states this and recommends against operating heavy machinery.  These medications may affect your balance and hand/eye coordination.  So you should use care when operating treadmills, stair steppers, doing any sort of aerobics class and especially riding a bicycle.  When trying a new medicine that “can cause drowsiness” you may want to use extra care when approaching your workout.  And it’s important to keep in mind that taking two or more medications that can cause drowsiness can really increase the side effects.

Cipro: is an antibiotic used to treat respiratory, urinary and skin infections.  This drug has also been linked (in relatively rare cases) to inflammation of the tendons in athletes.  If you are on Cipro and you experience pain in your tendons or joints, you may want to tone down or even cut out exercise altogether until the infection has passed and your course of antibiotics is over.  Remember to always follow your doctor’s directions with antibiotics and take the entire course that is prescribed to you.

Pain Killers: Keep in mind that pain killers of all sorts, from aspirin to opiates can mask some of the aches and twinges that warn you that there are problems in your body.  While taking a NSAID can make an exercise session less painful, remember that pain can play an important role–letting us know when there are problems in the body.  Don’t use pain killers to ignore pain signals that should be telling you to rest or to deal with the underlying cause of joint or muscle pain before it becomes a major injury that could sideline you for months.

Stimulants: In addition to caffeine, many medications can raise your heart rate during exercise.  In particular cold medications (especially decongestants), allergy medications and diet pills can raise your resting heart rate and make your heart pump even faster during your workout.  If you are taking one of these medications, you should monitor your heart rate during your workout and take care not to exceed the recommended maximum heart rate for your age and condition.  You can find a handy maximum heart rate calculator here.  Just please keep in mind that various conditions may change your maximum recommended heart rate.  I’m not a doctor, so you may wish to check with your physician to see if any special restrictions or recommendations for maximum  heart rate may apply to you.

Dehydration: Keep in mind that many medicines are somewhat dehydrating.  It’s a good idea to drink lots of water before, during and after exercise in any case.  But you may want to pay special attention to keeping fluid levels topped up while taking medications of any kind.

For more information about specific medications, you might want to refer to this chart.  But keep in mind that neither the aforementioned chart nor this blog post are exhaustive guides to this topic.  And as a further disclaimer, I am not a doctor. Your local pharmacist can be helpful for general information.  For specific information about how medications and your condition are affected by exercise, don’t hesitate to call your doctor.

With the cautions listed above, you may be tempted to skip exercise altogether.  But please remember, that exercise is one of the best prescriptions available for good health.  With the prudent help of your medical team and a little bit of common sense, you should be able to enjoy the awesomeness of exercise for a lifetime.

Love,

The Fat Chick

P.S. Want to learn more about building a successful relationship with your doctor and creating an exercise program that’s just right for you?  Why not pick up a copy of my book: The Fat Chick Works Out! (Fitness that’s Fun and Feasible for Folks of all Ages, Shapes, Sizes and Abilities)?  It also makes a great gift!

Advertisements

One thought on “Caution: Medications May Cause Problems During Exercise

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s